Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 104, NWS Austin/San Antonio, TX

June 5, 2004Bastrop County, Travis County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 5, 2004, 12:58 AM CDT for Bastrop County, Travis County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 12:58 AM CDT (05:58 UTC)
Expired
Jun 5, 2004, 3:00 AM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Bastrop County, TX, Travis County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.0 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2548 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 050559
FFWSAT
TXC021-453-050800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1258 AM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  TRAVIS
  BASTROP

* UNTIL 300 AM CDT

* AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 7
  MILES SOUTHEAST OF ELGIN TO 9 MILES SOUTH OF TANGLEWOOD FOREST...  
  MOVING SOUTHEAST AT 20 MPH. THUNDERSTORMS WERE ALSO DEVELOPING     
  AHEAD OF THE LINE OVER BASTROP COUNTY. MOST OF THE HEAVY RAIN WILL 
  FALL SOUTHEAST OF AUSTIN...WHERE TOTALS AS HIGH AS THREE INCHES    
  ARE POSSIBLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3045 9751 3016 9787 3008 9766 2988 9730
          3022 9711

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 9:30 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 4, 9:30 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
930 PM CDT FRI JUN 4 2004

.DISCUSSION...NORTH TEXAS MCC STARTING TO DRIFT INTO NORTHERN CWA
WHILE STORMS FROM EAST TEXAS APPROACH ON OUTFLOW BOUNDARIES. EXPECT
SOME DECREASE IN INTENSITY WITH LOSS OF DAILY HEATING. STILL...UPPED
POPS TO 50 PERCENT NORTH AND EAST THROUGH THE NIGHT WITH SEVERE AND
LOCALLY HEAVY RAIN INCLUDED. AT THIS POINT...STORMS APPEAR UNLIKELY
TO MOVE AS FAR SOUTH AS SAN ANTONIO.

&&

.PREV DISCUSSION...
CONVECTION HAS YET TO DEVELOP ACROSS THE CWA, ALTHOUGH EXPECT SOME
THIS EVENING NEAR THE SEABREEZE IN THE EAST AND COMING OFF THE
SOUTHWESTERN TEXAS/NORTHERN MEXICAN MOUNTAINS OUT WEST. LATER TONIGHT
INTO SUNDAY, WEAKNESS IN THE SUBTROPICAL RIDGE EXITS OVER SOUTHERN
TEXAS. THIS WILL ALLOW WEAK SHORT-WAVES AND SOLAR HEATING TO DEVELOP
CONVECTION OVER THE HIGHER TERRAIN OF WEST TEXAS WITH STEERING FLOW
ENABLING SOME TO MOVE INTO MAINLY THE NORTHEASTERN CWA LATE NIGHT AND
MORNING HOURS. RATHER HIGH CAPES AND SHEAR PROFILES SUGGEST THAT
SEVERE STORMS CANNOT BE RULED OUT, ALTHOUGH TOO ISOLATED TO MENTION.
SEABREEZE MAY CAUSE SOME AFTERNOON AND EARLY EVENING CONVECTION IN
THE EAST. LATER ON SUNDAY INTO MONDAY, PATTERN CHANGES WITH RIDGE
ERODING FROM THE WEST AS LARGE UPPER TROUGH DEVELOPS OVER THE WESTERN
STATES. THIS WILL SET UP A TROPICAL TAP AND ALLOW SOME EASTERLY WAVES
TO ROTATE AROUND THE RIDGE INTO SOUTHERN TEXAS. ALSO, A TROPICAL
SYSTEM MAY FORM OFF THE PACIFIC COAST OF MEXICO, THEN DRIFT INLAND
AND TRACK NORTH TOWARD TEXAS. THE COMBINATION OF THESE FAVORS RAISING
POPS, HOWEVER SOME UNCERTAINTY EXISTS AND WILL MAINTAIN LOW CHANCE
POPS FOR TUESDAY THROUGH THURSDAY AND INTO FRIDAY. SLOW STORM
MOVEMENT COULD LEAD TO ISOLATED HEAVY DOWNPOURS TONIGHT THROUGH THE
WEEKEND WITH BETTER CHANCES FOR HEAVIER RAINS NEXT WEEK DUE TO
TROPICAL INFLUENCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  91  74  94 /  20  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  72  91  72  93 /  20  20  20  20
DEL RIO INTL AIRPORT           74  97  75  97 /  10  10  10  10
SAN ANTONIO INTL AIRPORT       72  93  75  93 /  10  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

03/13/PM
Hazardous weather outlook, Jun 4, 7:53 PM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 PM CDT FRI JUN 4 2004

TXZ171>173-183>194-202>209-217>225-228-051100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
753 PM CDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.
A COMPLEX OF SHOWERS AND THUNDERSTORMS LOCATED OVER NORTH CENTRAL
TEXAS WILL DRIFT SOUTHEASTWARD THIS EVENING AND EARLY TONIGHT. SOME
OF THESE STORMS WILL MOVE ACROSS THE EASTERN HILL COUNTRY AND THE
NORTHEAST SECTIONS OF SOUTH CENTRAL TEXAS BEFORE WEAKENING DURING
THE EARLY MORNING HOURS ON SATURDAY. LOCALLY HEAVY RAINFALL...SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
MOIST AND UNSTABLE AIR...ALONG WITH STRONG DAYTIME HEATING...AND
OCCASIONAL DISTURBANCES IN THE UPPER LEVEL NORTHWEST FLOW WILL
CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY.
THERE IS A POSSIBILITY THAT ISOLATED STORMS ON SATURDAY AND SUNDAY
AFTERNOON COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 10:04 PM CDTSevere Thunderstorm WarningEWXBurnet56 min
Jun 4, 10:38 PM CDTSevere Thunderstorm WarningEWXFayette52 min
Jun 4, 11:46 PM CDTSevere Thunderstorm WarningEWXWilliamson44 min
Jun 5, 12:33 AM CDTSevere Thunderstorm WarningEWXBastrop42 min
Jun 5, 1:14 AM CDTFlash Flood WarningEWXComal, Hays2 hr
Jun 5, 1:21 AM CDTFlash Flood WarningEWXCaldwell114 min
Jun 5, 3:18 AM CDTSevere Thunderstorm WarningEWXGonzales42 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.